Drug poisoning can be accidental or intentional and occurs when a person takes more drugs or certain substances than the prescribed dose. Of course, some people are allergic to certain drugs, so low doses of these drugs may be toxic to them. In this article, we explain the cause and symptoms of drug poisoning and its management methods.
What is drug poisoning?
Excessive or concomitant use of certain substances can increase the risk of poisoning, such as:
- Some herbal ingredients;
- Contact with chemicals, plants, other harmful toxic substances.
Excessive doses of these substances or prolonged contact with them can exacerbate poisoning, such as carbon monoxide poisoning or poisonous fungus poisoning.
Not all abuse is fatal, but if you suspect an overdose of a substance, you should take your medical advice seriously. If the drug is not detoxified quickly, it can have serious side effects.
Different people react differently to poisoning. For this reason, the treatment of the patient is based on individual needs.
What is the cause of drug poisoning?
Drug poisoning can be accidental or intentional, occurs at any age, and has two main causes:
- Consume more than one substance at a time;
- The body does not tolerate certain substances.
Accidental poisoning usually occurs in children (under 5 years old, especially 6 months to 3 years old) or adults with mental disabilities. Adults, especially middle-aged people or people who take a lot of medication, may take the wrong medicine or the wrong dose of medicine.
Deliberate poisoning is more common from adolescence to the age of 30 and can be used to increase the effectiveness of the drug or to harm oneself.
What are the symptoms of drug poisoning?
A range of symptoms can occur when poisoning. These symptoms vary from person to person and depend on the following factors:
- Type of material used;
- consumption instruction;
- health condition;
In general, in case of poisoning, the effect of the drug is more than usual. In this case, the side effects are more obvious and there may be side effects that are not seen with the normal use of the drug.
Excessive use of some drugs may cause minor side effects, and low dose of other drugs may cause severe side effects such as death. Even one dose of some drugs is deadly for children. Also, some abuses can make a person’s chronic illness worse, such as an asthma attack or chest pain.
Common symptoms of drug poisoning
- Problems with vital signs (temperature, heart rate, respiration, blood pressure) that can include an increase, decrease, or complete cessation.
- Drowsiness, confusion and coma;
- Vomiting entering the lungs;
- Cold and sweaty skin or hot and dry;
- Chest pain;
- Heart or lung damage;
- Shortness of breath;
- Abdominal pain, nausea, vomiting and diarrhea. (Vomiting blood or blood in the stool can be fatal.)
Symptoms of drug intoxication with alcohol
- the mess;
- Decreased balance;
- Body anesthesia;
- Chest pain;
- Decreased coordination;
- Nausea and vomiting;
- Drowsiness and confusion;
- Slow or irregular heartbeat;
- Not responding in the waking state;
- Severe stomach pain and abdominal cramps.
Drug poisoning with acetaminophen
Paracetamol or acetaminophen is commonly used to control pain and reduce fever. Acetaminophen is one of the most common drugs that can lead to accidental poisoning of children and its overuse can lead to acute liver failure. Taking large amounts of paracetamol is dangerous, but its symptoms usually appear 2 to 3 days after taking it. That is why prompt treatment of this poisoning is important.
Symptoms of acetaminophen poisoning include:
- stomach ache;
Acetaminophen poisoning is diagnosed in the following ways:
- Evaluation of acetaminophen levels;
- Measurement of electrolytes;
- Kidney and liver function tests;
- Blood cell count;
- Ultrasound or liver biopsy.
Injections of serum, antiemetic drugs and activated charcoal within one hour of taking the drug can be effective. In severe cases and liver failure, liver transplantation is the only treatment.
Drug poisoning with gelofen
Ibuprofen or gelofen is an anti-inflammatory drug used to relieve inflammation, fever and mild pain. Excessive use of ibuprofen can cause poisoning and have dangerous side effects, including damage to the stomach and intestines. It can also be fatal in rare cases. For this reason, gelofen must be taken according to the doctor’s instructions.
Symptoms of gelofen poisoning include:
- Blurred vision;
- stomach ache;
Symptoms in severe cases:
- Shortness of breath;
- Lowering blood pressure;
- Decreased urination;
- severe headache;
What to do in case of drug poisoning?
- Be cool;
- Call the emergency number (115);
- Check the patient’s breathing and condition by the time you arrive at the hospital;
- Prevent vomiting in the person;
- Avoid giving food and drink to the person;
- Take the poisoner with you to the hospital.
If you suspect that a person has been abused but has no symptoms, contact a poison control center.
When is special care needed?
Some doctors are equipped to treat drug abuse and others refer the patient to the emergency room. In case of life-threatening cases, you should call the emergency number (115). You can not tell when a drug poisoning is serious, so it is best to take the patient to the nearest medical facility. If the person is unwilling to go to the hospital, emergency services may need to persuade him or her to go to the hospital.
Evaluations and tests for the diagnosis of drug poisoning
A history of illness and physical examinations are needed to determine the cause of the poisoning. Your doctor may also prescribe basic tests for specific drug poisoning and organ involvement.
- Family members and colleagues are an important source of information. These people can help the doctor by saying the name of the medicine, the amount and time of its use.
- Depending on the drug used and the cause of the poisoning, the amount of the drug in the blood may be assessed.
- Drug screening may also be performed.
Treatment of drug poisoning
Treatment is done according to the drug used. Knowing the type, amount and timing of medication helps to treat it.
- Sometimes it is necessary to rinse the stomach to remove the unabsorbed drug from the stomach.
- Activated charcoal can be useful for binding to the drug and helping to clear it from the stomach and intestines and reduce the amount of drug absorbed. The drug attached to the activated charcoal is excreted in the feces. Often a laxative is given to the patient along with activated charcoal, and for this reason the person quickly excretes.
- People who are upset or violent sometimes have physical resistance, so using sedatives can help with the healing process. This can be frustrating for the patient, but all of this is to help the patient.
- Sometimes it is necessary to insert a breathing tube for the person.
- Other drugs may be used to relieve certain poisonings to reduce side effects.
- The poison center may offer home care to treat some accidental poisonings.
- Epica syrup or other treatments should not be used without consulting a doctor because of the possibility of problems after some poisonings.
- In addition to treating poisoning, people who take medication to harm themselves need to consult a psychologist. People who abuse for this purpose, even if their poisoning seems minor, should be admitted to the hospital emergency department. These people are more likely to commit suicide, and the sooner you intervene, the better.
With the approval of the Food and Drug Administration, naproxan hydrochloride can be used as a single dose for the immediate treatment of people who have been poisoned with painkillers or drugs.
Prevention of drug poisoning
To prevent accidental poisoning with drugs, painkillers and vitamins, it is necessary to put these substances in safe places. Intentional poisoning is more difficult to prevent and requires fundamental problems.
Preventing child poisoning is also very important. Take care at home to reduce children’s access to toxic substances. Accidental poisoning can lead to the death of children aged 6 months to 5 years.
- Always read the label on the medicine and use the medicine according to the doctor’s instructions.
- Tell your doctor if you have previously been poisoned by a medicine.
- Do not take more medicine than necessary.
- Keep medicines in a safe place out of the reach of children.
- Be aware of drug interactions and poisoning.
- A person suffering from poisoning also needs medical care after initial treatment. Part of this care is to investigate delayed damage to organs and part to prevent recurrence of poisoning.
- After controlling intentional drug or drug intoxication, the person should be monitored by a psychologist. Attending support groups can be helpful.
Poisoning may be easily treated and not cause physical disability. However, some poisonings cause transient damage to certain organs, and the person is hospitalized first and then at home. Some poisonings also cause permanent damage. The liver and kidneys are among the most at risk organs. Also, brain damage due to suppression of lung and heart function can be permanent.
If the psychological problems that cause deliberate abuse are not treated, there is a risk of further abuse. Repeated poisoning can cause organ damage and failure. Sometimes these effects go unnoticed for years to come.
How familiar are you with drug poisoning? Have you ever encountered this problem?. If you wish, you can share your experience and opinion with us in the comments section.